Florida, 2008Lightning Strike in Florida, August 11, 2008
August 11, 2008 · NWS MLB · 1 event in 1 county or zone
The afternoon sea breeze triggered thunderstorms over coastal Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.4 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon sea breeze triggered thunderstorms over coastal Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 11, 9:08 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 11, 9:08 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1008 AM EDT MON AUG 11 2008
.DISCUSSION...
CURRENT-TODAY...LOW-LEVEL RIDGE AXIS REMAINS STYMIED SOUTHWARD THIS
MORNING. KXMR SOUNDING CAME IN VERY WARM WITH A 500 MB TEMPERATURE
OF -4.9C AND A 700 MB TEMPERATURE OF +9.2C. SUSPECT WE WILL SEE
LIMITED COOLING LATER TODAY AS A SHORTWAVE DROPS SOUTHWARD ACROSS
THE PENINSULA. CURRENTLY...SLIGHTLY COOLER TEMPERATURES ALOFT ARE
FOUND BOTH NORTH AND SOUTH OF EAST CENTRAL FLORIDA. AS OPPOSED TO
YESTERDAY (1.00 PWAT)...THE CAPE SOUNDING DID COME IN MORE MOIST
THIS MORNING (1.64 PWAT). HAVE RESERVATIONS ON THE OVERALL RETURN
OF DEEP LEVEL MOISTURE ACROSS THE AREA...ESPECIALLY NORTH. DEWPOINTS
TO REMAIN A BIT LOWER THAN PREVIOUS DAYS (FRI/SAT) WITH UPPER 60S
NORTH AND LOWER 70S SOUTH...BUT STILL EXPECTING ISOLD COVERAGE NORTH
THIS AFTERNOON AND SCT COVERAGE SOUTHWARD LATER ON. MAIN THREATS
TO REMAIN FREQUENT LIGHTNING IN A FEW STORMS AND ISOLD DAMAGING WIND
GUSTS POSSIBLE. DUE TO THE STRONGER WESTERLY FLOW...THE EAST COAST
SEA BREEZE MAY MAKE AN APPEARANCE ALONG THE IMMEDIATE COASTLINE BUT
MAY NOT MAKE MUCH PROGRESS INLAND AS A RESULT. WILL NOT MAKE ANY
UPDATES TO THE CURRENT FORECAST PACKAGE.
&&
.AVIATION...BEST OPPORTUNITY FOR AFTERNOON STORMS SHOULD AGAIN BE
ACROSS THE SOUTH. DRIER POCKET OF AIR IN PLACE ACROSS THE NORTH
SHOULD LIMIT DEEP CONVECTION. A FEW STORMS MAY CONTAIN FREQUENT
LIGHTNING AND ISOLD DAMAGING WIND GUSTS.
&&
.MARINE...CURRENT/TODAY...OFFSHORE FLOW NEAR 10 KTS WITH RATHER
TRANQUIL SEAS. CHANCE FOR OFFSHORE MOVING STORMS EXISTS MAINLY FROM
THE CAPE SOUTHWARD.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SEDLOCK/SHARP
Hazardous weather outlook, Aug 11, 3:30 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
430 AM EDT MON AUG 11 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
430 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DRIER AIR ACROSS THE NORTH HALF OF THE AREA SHOULD LIMIT THE
DEVELOPMENT OF AFTERNOON STORMS THERE AGAIN TODAY. A LITTLE HIGHER
MOISTURE VALUES IN THE SOUTH HALF SHOULD LEAD TO THE DEVELOPMENT
OF SCATTERED SHOWERS AND STORMS DURING THE AFTERNOON. THE MAIN
HAZARD WILL BE LIGHTNING STRIKES...AND GUSTY WINDS TO AROUND 40
MPH IN ISOLATED STRONG STORMS.
...MARINE THUNDERSTORM GUST IMPACT...
PREVAILING WESTERLY FLOW WILL PUSH ISOLATED AFTERNOON STORMS
ACROSS THE COAST...MAINLY SOUTH OF CAPE CANAVERAL. A FEW COULD
PRODUCE GUSTY WINDS OF 30 TO 35 KNOTS AND FREQUENT LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INCREASING MOISTURE WILL LEAD TO ABOVE NORMAL THUNDERSTORM COVERAGE
THROUGH MID WEEK WITH A GRADUAL DECLINE TO MORE NORMAL LEVELS BY
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
LASCODY
Lightning, Brevard
- When
- August 11, 10:53 AM EST
- Where
- Brevard County, 2.82 mi WSW of (Cof)patrick Afb
- Property damage
- $2.4 million
- Reported by
- Newspaper
- Coordinates
- 28.211, -80.641
A fire caused by lightning destroyed an expensive water front home in Merritt Island.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
- Flash Flood in Arkansas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134736.